Unleash Your Creativity

 

Introduction

One of the most unbearable withdrawal symptoms reported are brain zaps (also sometimes called brain shiversbrain shockshead shocks and electrical shocks). They tend to be apparently uncaused sensations of electricity briefly passing through the brain. Some sufferers describe them as “a sudden jolt or buzz in the brain.” Others report that they feel like “short bursts of white light mixed with dizziness.” Sometimes brain zaps are accompanied by vertigo, tinnitusthroat tension and nausea. They are sometimes triggered by sudden movement of the eyes or the head.

This side-effect of SSRIs and SSNRIs is only rarely discussed in the medical literature. But it appears to make people who are trying to wean themselves off of the drug feel that they have no choice but to continue taking the drug.

There is no consensus as to what causes brain zaps after withdrawal from SSRIs or SSNRIs. SSRIs and SSNRIs increase the active levels of serotonin in the brain by blocking the serotonin transporter. But there is some reason to think that low levels of serotonin in the bain is not the primary condition responsible for brain zaps.

One reason against this hypothesis is that people who have low levels of serotonin in the brain usually do not suffer from brain zaps prior to taking SSRIs or SSNRIs (though there are reported exceptions.)